Abdominal pain, bloody diarrhea

Moderators: Radiodiagnosis Team, Primary Care Team, Cardiology Team

Forum rules
YOUR POST WILL REQUIRE APPROVAL - READ: Doctors Lounge Forum Rules and Regulations
• Use a precise title for your question otherwise it will NOT be approved.
• Do not post the same question more than once & maintain related posts in original thread.
• Do not use your real name or identifiable information - You can't edit/delete your post.
TLesser1979
Guest
Posts: 1
Joined: Wed Sep 03, 2008 9:44 pm
Gender: Male

Abdominal pain, bloody diarrhea

Postby TLesser1979 » Wed Sep 03, 2008 9:50 pm

I have a question for you. I have been to the ER 3 times in the last week. On thursday, the 21st, i began experiencing abdominal pain and diarrhea and thought i had a stomach bug. on that saturday, i saw bright red blood in my diarrhea along with the pain, and went to the ER. they did blood work and a CT scan of the abdomen and said they thought i had an infection. i was put on flagyl and cipro. before i got my meds filled, the pain got so bad on sunday i had to go back to the ER. they said to get the meds filled and i would get better. I was feeling a little better and went to my Doctor for a follow up on wednesday and was taken off the flagyl as he said i didnt need it. the next day, thursday, i was in so much pain i went back to the ER. another bunch of bloodwork and some pain meds through IV, and a stool sample, and the DR said he though i had C-diff, although the test was negative. The c-diff test was negative twice, but the ER doc said that i fit the profile for c-diff, as i was on tetrocycline for about 40 days and then stopped taken it, and then the pain and symptoms came on. the ER put me back on flagyl and ive been getting better, although the pain is still there, not as bad though. I have also been having lower back pain for a couple days now. the diarrhea isnt as bad either, and has been drastically reduced. the 3rd ER visit was on thursday. i went back to my doctor today and he said i didnt have c-diff and wants to take me off the flagyl again, but im hesitant cause last time he took me off of it i got worse. he is sending me to a gastro doc on sept 19, but says to cancel if i get better. any suggestions as to what is going on. im 28 and this came on pretty fast. im worried it could be something serious. thanks

User avatar
Dr. Safaa Mahmoud
Medical Doctor
Posts: 1434
Joined: Sat Jan 04, 2003 7:53 am

Re: Abdominal pain, bloody diarrhea

Postby Dr. Safaa Mahmoud » Sun Oct 12, 2008 7:59 pm

Hello,
Clostridium difficile is a gram-positive, anaerobic, spore-forming bacillus. Toxins released after colonization with C difficile cause inflammation and damage of the colonic mucosa, a condition known as C difficile colitis.

Prior exposure to antibiotics (even brief exposure) is the major risk factor for C difficile colitis. The most common antibiotics implicated in C difficile colitis include cephalosporins, clindamycin, and ampicillin/amoxicillin. Tetracycline occasionally causes C difficile colitis.

C difficile infection commonly symptomatize with mild diarrhea, abdominal cramping and occasionally blood in stool. Sever forms of C difficile colitis results in acute abdomen and fulminant life-threatening colitis.

In addition to history and clinical examination, stool analysis is used to diagnose C difficile infection as follows:
The stool cytotoxin test is the test of choice but expensive and not rapid.
Enzyme immunoassays are more rapid, less expensive, if negative has to be repeated.
Stool culture is not helpful in C difficile diagnosis but is essential to exclude other organisms.

Treatment includes oral flagyl or Vancomycin for 10-14 days and symptomatic treatment . Symptomatic improvement is expected after 3 days.
Consultation of gastroenterologist and colonoscopy may be needed in complicated cases.

Your history starting from being on one of the antibiotics that are known to cause C difficile colitis and symptom improvement on flagyl is very suggestive. If the stool test that have been done was one of the enzyme immunoassays, it should be repeated and sometimes infection is discovered after three repeated tests.

Other types of infections to be excluded include a variety of parasites, protozoa and viruses e. g. Entamoeba histolytica and Salmonella.
Other causes to be excluded (less likely) include IBS and inflammatory disease.

IBS is one of the most common disorders that is seen in the clinic presents mainly with alternating diarrhea and constipation and rarely with blood in stools.

Inflammatory diseases like Crohn's disease and ulcerative colitis, chronic conditions that present mainly with bloody diarhhea.

I advise you to follow up with your doctor.
Please keep us updated.
Best regards.
This answer does not substitute for direct medical consultation.

Dr. Safaa Mahmoud.
MB BCh, MSc Internal Medicine. MD Medical Oncology.
PhD Experimental Medicine and Biochemical Science.


Return to “Colon and Rectal Cancers”



Who is online

Users browsing this forum: No registered users and 2 guests

advertisement.gif (61x7 -- 0 bytes)
 
 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright © 2001-2016 Doctors Lounge. All rights reserved.